10 Early Signs Of Cipro Toxicity

It’s important that anyone who is taking Cipro medication be familiar with the early signs of Cipro toxicity. Symptoms of Cipro toxicity can occur as soon as you start taking them, or happen a little further down the line after taking them for a while. Delayed reactions are quite common, especially weeks after discontinuing fluoroquinolones if you are exposed to steroids, ibuprofen, or other fluoridated medications such as antidepressants.

Here are the early signs of Cipro toxicity that you must watch out for:

Early sign #1: Muscle Tightness

Muscle tightness is a fairly common effect after consuming fluoroquinolone antibiotics. The tightness usually occurs in the lower extremities at the area of the Achilles due to poor vascularization. You may notice opening a door becomes difficult due to the strain in your forearm, or walking up the stairs causes muscle soreness. These early signs are very worrisome and can point to imminent tendon rupture. Be very careful not to exercise if you experience muscle tightness after consuming a fluoroquinolone antibiotic.

Early sign #2: Low Back Pain

Many patients report low back pain as a side effect of fluoroquinolones. Many patients experience this extreme lower back pain for several months after consuming Cipro. Be careful as a severe back spasm can completely debilitate a person suffering from fluoroquinolone toxicity.

Early sign #3: Ringing in the Ears

Tinnitus, AKA ringing in the ears is one of the common adverse side effects of Cipro. This is caused by nerve damage to Cranial Nerve 8, the vestibulocochlear nerve. Buzzing can become unbearable. Remember that NSAIDs like ibuprofen or steroids administered after fluoroquinolone use may exacerbate tinnitus.

Early sign #4: Anxiety

Fluoroquinolones are known to displace GABA receptors which can heighten one’s sense of anxiety. The anxiety can lead to insomnia and fear because you may not be in full control of your thoughts. It can be even more worrisome when you experience this anxiety and experience gaslighting about it at the hands of medical professionals.

Early sign #5: Palpitations

The heart is composed of myocardium, the muscle tissue of the heart. The same way your muscles are damaged by fluoroquinolones, the heart muscles are also damaged. Think of palpitations being equal to fasciculations of muscle tissue. The heart will also start to beat out of control due to purkinje fiber damage and oxidative stress.

Early sign #6: Fatigue

Fluoroquinolones impair mitochondrial energy production, thus preventing the body from producing adequate amounts of ATP. This in turn leads to reduced energy output which carries the incorrect diagnosis of chronic fatigue syndrome.

Early sign #7: Muscle Twitching

Fluoroquinolones are known to chelate magnesium out of cells which can insinuate muscle fasciculations or twitching. These twitches are uncontrollable and usually occur in the calves and eyelids.

Early sign #8: Blurry Vision

Many floxies complain about blurry vision after consuming fluoroquinolone antibiotics. We believe this is caused by optic nerve irritation as nerves are covered by an endoneurium layer composed of collagen fibers. We know fluoroquinolones degrade collagen fibers, so this may be why blurry vision can ensue.

Early sign #8: Neuropathy

The black box warning on fluoroquinolones states Peripheral Neuropathy may be a permanent side effect of the drug. Patients will typically feel tingling in their feet especially when they wake up out of bed. Some notice dry skin in the lower extremities as well due to the neuropathy. Neuropathy can also become severe enough that the whole body feels like it’s on fire.

Early sign #9: Food Sensitivities

Fluoroquinolones damage the gut lining and break down the zonulin channel. Many complain of sensitivities of foods they consumed immediately after taking the fluoroquinolone.

Early sign #10: Low Testosterone

Fluoroquinolone exposure is associated with reduced testosterone production in 100% of patients we have seen in the clinic. Patients who suffer from fluoroquinolone toxicity are typically in the bottom 20% percentile for Free Testosterone. Low Testosterone can negatively affect mood, concentration, and stamina.

Conclusion

If you’re experiencing any of these signs, it’s important to let your doctor who prescribed you the medication know right away. They may ask you to stop taking the fluoroquinolone medication immediately. 

You also should consider contacting a cipro toxicity treatment specialist, like Dr. Ghalili, who has helped hundreds of patients reverse the toxic effects of fluoroquinolone drugs.